Amphetamine-type drugs, including Adderall, can be habit forming. It results in desirable psychological effects that some people may fall dependent upon. Prolonged use of such CNS stimulants is associated with drug tolerance and dependence. As a matter of fact, some healthcare providers recommend “drug holiday” (a set period of time when the patient temporarily stops taking a certain medication) for patients who are chronically treated with Adderall.
Patients on long-term Adderall treatment and have developed a dependence are prone to experiencing withdrawal symptoms if this drug is abruptly discontinued. Usually, withdrawal symptoms are more apparent in people taking doses much higher than prescribed or recommended. This is particularly common in people who have problem with Adderall abuse.
Adderall Withdrawal Symptoms
Patients may experience the following withdrawal symptoms:
- Unexplained feeling of tiredness or extreme fatigue
- Depression or mood changes
- Changes in heart rhythm
In general, Adderall withdrawal is not life-threatening but can be very uncomfortable. It is quite common that some people will want to take Adderall again just to relieve these unwanted effects.
Infants who have been exposed to Adderall during the last months of pregnancy are also at increased risk of developing withdrawal symptoms after birth. Be sure to inform your healthcare provider if you are pregnant or plan to be pregnant while on Adderall.
People taking Adderall under the guidance of a healthcare provider are less likely to develop withdrawal symptoms. However, the possibility of experiencing withdrawal cannot be discounted especially if the drug is not discontinued properly. Normally, your healthcare provider will gradually decrease the dose before completely stopping it to prevent withdrawal symptoms. It is important that patients follow exactly the instructions given their healthcare provider when discontinuing this drug.
To prevent Adderall withdrawal symptoms, this medication must be taken exactly as directed by your healthcare provider.
Do not discontinue this drug without consulting your healthcare provider, especially patients who are taking large doses of Adderall. Usually, people taking this drug for legitimate medical purposes need not worry about withdrawal symptoms. Your healthcare provider will monitor your progress in treatment and guide you throughout discontinuing the drug.
Some healthcare providers may recommend taking other medications, such as antidepressants, along with Adderall to prevent the possible withdrawal effects. In some cases, taking drugs to control addiction and dependence may be necessary. In general, carefully tapering off the dose before discontinuing the drug can prevent withdrawal.
Talk with your healthcare provider before stopping this drug. Your physician will give you directions at how to safely discontinue this drug. If you develop any of the withdrawal symptoms listed above, make sure to contact your healthcare provider right away.